Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Which combination next?
Jan 25, 2007

Hi,

Ive been on Sustiva and Truvada for 12 months, but have recently changed because I was having side-effects from the sustiva (mild diarrhoea, occasional insomnia, and mild depression).

However Ive recently changed to Nevirapine and Truvada, and this is causing me even worse side effects; even more diarrhoea, vomiting, and headaches!

Should I go back on the Sustiva and live with the side effects like I have done for the past year, or should I completely dump this NNRTI class and try a PI?

I know that PIs often have their own problems which worry me. If I were to move to a PI, which would you recommend for least side effects?

What about using T-20 instead, or should I leave this for later use?

Thanks,

Pete

Response from Dr. Wohl

Dear Pete,

Hold off on the T-20. With several excellent first-line HIV medications available, you should not have to suffer from side effects. I would move to a new class of meds. You could try a PI that includes a low dose of Norvir such as Reyataz. This will only add one more pill to your regimen and is once a day.

If the Norvir gives you trouble another possibility would be to take Reyataz without Norvir but then you would need to switch your Truvada to another couple of nukes as the tenofovir in Truvada drops the Reyataz level dangerously low when Norvir is not added. Fortunately, most people tolerate a wee bit of Norvir just fine.

Some have tried quadruple nukes (e.g. Truvada+abacavir+AZT). I would reserve this until after it was clear that your could not tolerate a PI. Lastly, the new Merck integrase inhibitor will be available later this year. This plus some Truvada may do you fine.

You have options.

DW



Previous
On/Off Meds
Next
suppliments

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement